Wyoming, 2019

High Wind in Wyoming, April 28, 2019

April 28, 2019 · NWS CYS · 4 events in 4 counties and zones

Frontal wave moved across the region with elevated gradients ahead as it moved across southeastern Wyoming. Several locations mainly across Interstate 80 had wind gusts into the upper 50 and middle 60 mph range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Frontal wave moved across the region with elevated gradients ahead as it moved across southeastern Wyoming. Several locations mainly across Interstate 80 had wind gusts into the upper 50 and middle 60 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 28, 10:48 AM MST, 27 minutes earlier.

Area forecast discussion, Apr 28, 10:48 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1148 AM MDT Sun Apr 28 2019

.SHORT TERM...(Today through Tuesday)
Issued at 313 AM MDT Sun Apr 28 2019

Snow onset times and amounts are the primary forecast challenge
with this forecast package.

Currently...Surface analysis showing a cold front moving into
northwest Wyoming this morning. Ahead of the front...temperatures
are in the 50s at Riverton and Worland. Behind the front...low 30s
are prevalent. Winds are elevated in the Panhandle this morning
out ahead of the front. Chadron has been gusting in the mid 50mph
range. Will continue to monitor as we may need a short fused wind
warning for them if they get much higher.

Front forecast to be through Douglas around 15Z and through
Cheyenne around 00Z today. 700mb temperatures fall to -6 to -8C
behind the front...so our streak of warm days will come to an end.
GFS and ECMWF hitting our Snowy and Sierra Madre Ranges today
pretty hard with about a half inch of QPF into this evening.
Decided to issue a warning for them as this will be the first of
several rounds of heavy snow they will see over the next few days.

Guidance has come in with a more northerly solution than 24 hours
ago...when heaviest qpf was over Colorado. As a result...getting
more snow accumulations across the CWA. Does not get going until
Monday afternoon in the 00Z forecast guidance...so delayed onset
of Watches til Monday afternoon. Did expand Watches to cover more
zones. Day shift may need to expand further. Getting close to an
inch of liquid for this event across mainly southeast Wyoming.

Front waves back north Monday afternoon with snow becoming
widespread along the I-80 corridor. Even with 10:1
ratios...getting close to 10 inches of snow for Cheyenne with up
to 15 inches over the Summit through Wednesday.

Front stalls over southern Wyoming through Tuesday with a third
shortwave moving in from the west.

.LONG TERM...(Tuesday night through Saturday)
Issued at 313 AM MDT Sun Apr 28 2019

Rain and snow should continue Tuesday night into Weds as the third
upper shortwave passes across the region. Pcpn will end during
the day as the wave moves east of the area. Warmer and mainly dry
conditions then returning to the CWA to close out the week as a
more zonal upper flow sets up over the area. Next impulse progged
to scoot across the region Saturday with some showers possibly
accompanying it, mainly over the mtns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1139 AM MDT Sun Apr 28 2019

VFR conditions with gusty winds expected at all terminals through
the forecast period. Winds are primarily out of the west but will
shift to out of the north as a cold front moves south across
southeast Wyoming and the Nebraska Panhandle this afternoon and
evening. Isolated thundershowers may result in erratic winds this
afternoon, especially near KCYS and KSNY. Celings and visibility
will start lowering Monday morning as snow begins to spread
across the region.

&&

.FIRE WEATHER...
Issued at 313 AM MDT Sun Apr 28 2019

Cold front to move through southeast Wyoming and Nebraska
Panhandle this morning with much colder temperatures and a switch
in winds from west to northeast behind the front. This front then
stalls across northern Colorado and will create several periods of
heavy snow across the area. Winter Storm Warnings in effect for
FWZ 305 and 307. Winter Storm Watches in effect for much of
southeast WYoming and parts of the Nebraska Panhandle. All
locations expected to see wetting rains and snow accumulations as
this event unfolds. Therefore...fire weather concerns are going to
be minimal through the upcoming week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Monday evening through Wednesday morning
     for WYZ102-107-108.

     Winter Storm Watch from Monday afternoon through Wednesday
     morning for WYZ106-110-115>119.

     Winter Storm Warning from 3 PM this afternoon to noon MDT
     Wednesday for WYZ112-114.

NE...Winter Storm Watch from Monday evening through Wednesday morning
     for NEZ020-095.

     Winter Storm Watch from Monday afternoon through Wednesday
     morning for NEZ054.

&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 28, 5:04 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
604 AM MDT Sun Apr 28 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-291215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
604 AM MDT Sun Apr 28 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Accumulating snow likely Monday that will continue through
Wednesday. Winter Storm Watches are in effect for much of
southeast Wyoming and parts of the Nebraska panhandle. Hazardous
travel likely with this moderate to heavy snowfall at times.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-291215-
Sierra Madre Range-Snowy Range-
604 AM MDT Sun Apr 28 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Heavy snow expected to develop over the Snowy and Sierra Madre
Ranges this afternoon. Winter Storm Warnings are in effect from
this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy snow expected to continue over the mountains through
Wednesday before easing. Winter Storm Warnings are in effect for
the Snowy and Sierra Madre Ranges through Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 28, 9:28 AM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1028 AM MDT Sun Apr 28 2019

WYZ104-105-109>118-282200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment,
Centennial, Albany, Bosler, Laramie, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne
1028 AM MDT Sun Apr 28 2019

Strong west to southwest winds gusting up to 50 MPH expected over
the next few hours, especially along the I-80 corridor from
Cheyenne to Rawlins. Wind gusts may exceed 50 MPH under scattered
rain showers expected through this afternoon.

Brothers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Laramie Valley

When
April 28, 11:15 AM MST to 3:15 PM MST
Where
Laramie Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
April 28, 1:10 PM MST to 5:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Several Wyoming Department of Transportation sensors along Interstate 80 measured wind gusts into the upper 50s and mid 60s. The Dana Ridge sensor located eleven miles south-southwest of Hanna measured the maximum wind gust reported.

High Wind, Central Carbon County

When
April 28, 1:45 PM MST to 4:45 PM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor fifteen miles east of Sinclair or at Walcott Junction along Interstate 80 measured the reported wind. Couple Union Pacific Railroad sensors also had measured gusts in the upper 50 and low 60 mph range.

High Wind, Southwest Carbon County

When
April 28, 4:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Winds measured at the Cow Creek sensor located twenty-one miles north-northeast of Baggs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812196, 812199, 812185, 812188.